Advertisement

MR imaging of intestinal angioedema related to angiotensin-converting enzyme inhibitors: Report of three cases and review of literature

  • Michael R. Savino
    Affiliations
    Department of Radiology, Northwestern Memorial Hospital, Northwestern University Feinberg School of Medicine, 676 N. Saint Clair St., Suite 800, Chicago, IL 60611, United States
    Search for articles by this author
  • Pardeep K. Mittal
    Affiliations
    Department of Radiology, Emory University School of Medicine, 1364 Clifton Rd. NE, Atlanta, GA 30322, United States
    Search for articles by this author
  • Frank H. Miller
    Correspondence
    Corresponding author at: 676 N. Saint Clair St., Suite 800, Chicago, IL 60611, United States.
    Affiliations
    Department of Radiology, Northwestern Memorial Hospital, Northwestern University Feinberg School of Medicine, 676 N. Saint Clair St., Suite 800, Chicago, IL 60611, United States
    Search for articles by this author

      Highlights

      • Angiotensin-converting enzyme inhibitors can cause angioedema of the small bowel.
      • The diagnosis is often made by radiologists because clinical signs are non-specific.
      • T2-weighted MRI facilitates recognition of submucosal edema in affected bowel.
      • Findings of ascites and mucosal/serosal bowel enhancement are also evident on MRI.
      • The condition resolves upon discontinuation of the offending medication.

      Abstract

      Angioedema is a condition in which an increase in vascular permeability leads to the swelling of body tissues. There are both hereditary and acquired forms of the disease, with the latter often associated with the administration of angiotensin-converting enzyme inhibitor medication. Involvement of the intestinal tract is a rare manifestation of angioedema, and can present with abdominal pain, nausea, and vomiting. It is critical for radiologists to be aware of this entity, as they may have the only opportunity to make the diagnosis. We present three cases of intestinal angioedema diagnosed on MRI with discussion of the imaging findings.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Clinical Imaging
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Banerji A.
        • Clark S.
        • Blanda M.
        • LoVecchio F.
        • Snyder B.
        • Camargo Jr., C.A.
        Multicenter study of patients with angiotensin-converting enzyme inhibitor-induced angioedema who present to the emergency department.
        Ann Allergy Asthma Immunol. 2008; 100: 327-332
        • Davis A.
        The pathophysiology of hereditary angioedema.
        Clin Immunol. 2005; 114: 3-9
        • Hoover T.
        • Lippman M.
        • Grouzmann E.
        • Marceau F.
        • Herscu P.
        Angiotensin converting enzyme inhibitor induced angio-oedema: A review of the pathophysiology and risk factors.
        Clin Exp Allergy. 2010; 40: 50-61
        • Chan N.
        • Soliman A.
        Angiotensin converting enzyme inhibitor-related angioedema: onset, presentation, and management.
        Ann Otol Rhinol Laryngol. 2015; 124: 89-96
        • Makani H.
        • Messerli F.H.
        • Romero J.
        • Wever-Pinzon O.
        • Korniyenko A.
        • Berrios R.S.
        • et al.
        Meta-analysis of randomized trials of angioedema as an adverse event of renin–angiotensin system inhibitors.
        Am J Cardiol. 2012; 110: 383-391
        • Orr K.K.
        • Myers J.R.
        Intermittent visceral edema induced by long-term enalapril administration.
        Ann Pharmacother. 2004; 38: 825-827
        • Scheirey C.
        • Scholz F.J.
        • Shortsleeve M.J.
        • Katz D.S.
        Angiotensin-converting enzyme inhibitor–induced small-bowel angioedema: Clinical and imaging findings in 20 patients.
        American Journal of Radiology. 2011; 197: 393-398
        • Rees R.S.
        • Bergman J.
        • Ramirez-Alexander R.
        Angioedema associated with lisinopril.
        Am J Emerg Med. 1992; 10: 321-322
        • Vallurupali K.
        • Coakley K.
        MDCT features of angiotensin-converting enzyme inhibitor–induced visceral angioedema.
        American Journal of Radiology. 2011; 196: 405-411
        • Durikova D.
        • Burisch J.
        • Jess T.
        • Gower-Rousseau C.
        • Lakatos P.L.
        Age-related differences in presentation and course of inflammatory bowel disease: An update on the population-based literature.
        J Crohn's Colitis. 2014; 8: 1351-1361
        • Molodecky N.A.
        • Soon I.S.
        • Rabi D.M.
        • Ghali W.A.
        • Ferris M.
        • Chernoff G.
        • et al.
        Increasing incidence and prevalence of the inflammatory bowel diseases with time, based on systematic review.
        Gastroenterology. 2012; 142: 46-54
        • Johnson P.T.
        • Horton K.M.
        • Fishman E.K.
        Diagnosis please case 127: Henoch Schonlein purpura.
        Radiology. 2007; 245: 909-913